On plastic collapse of media with random yield strength

Citation
Apd. Ku et Rp. Nordgren, On plastic collapse of media with random yield strength, J APPL MECH, 68(5), 2001, pp. 715-724
Citations number
15
Language
INGLESE
art.tipo
Article
Categorie Soggetti
Mechanical Engineering
Journal title
JOURNAL OF APPLIED MECHANICS-TRANSACTIONS OF THE ASME
ISSN journal
0021-8936 → ACNP
Volume
68
Issue
5
Year of publication
2001
Pages
715 - 724
Database
ISI
SICI code
0021-8936(200109)68:5<715:OPCOMW>2.0.ZU;2-3
Abstract
This paper concerns the plastic collapse of an elastic/perfectly plastic me dium with randomly variable yield strength tinder a fixed load. The yield s trength is represented by a Gaussian random field of known statistical prop erties. Using the theorems of limit analysis and the methods of reliability theory, algorithms are developed for the computation of upper and lower bo unds on the probability of plastic collapse. By varying the magnitude of th e fixed load, bounds on the probability distribution function for the colla pse load can be computed. Results are given for uniform pressure applied to a rectangular region of the surface of an elastic/plastic half-space. For the corresponding plane problem, results for the classical Hill and Prandtl failure mechanisms are compared. Three-dimensional results are found to di ffer significantly from those of the plane problem. Comparison is made with results of a previous approximate method for three-dimensional problems.